Forum

Lellybean

Diagnosed in 1998 with RRMS and now told have SPMS. Noticed 2/3 years ago the MS causing me to reduce various activities. Two weeks ago started on 5mg baclofen 3 times per day. Consultant then said to increase to 10mg before getting up in the morning then 5mg midday and 5mg around 5pm. Feeling more tired and muscle weakness since the increase. Do these side effects wear off once body used to the baclofen? Thinking of taking 5mg 4 times per day instead. Any help or advice would be appreciated.

Hi Lellybean,

You may be unfortunately sensitive to it. It seems to be one of those drugs where sensitivity varies hugely.

I am on 60mg a day, which one neuro did not like, but the other neuro + GP don’t mind. Increased weakness and tiredness are known side-effects, but not everybody gets them. I have not had any such thing (contrast Gabapentin, which others take with no problem, but had me feeling tipsy and giggling like a schoolgirl - yet did nothing for pain).

I’m afraid it’s yet another area where everyone’s different. I can only advise you to persevere for a bit, to see if you adapt to it. Without sounding as if I get a high from it or anything (I don’t!) it’s my favourite drug, and I believe I’d be much more disabled without it, as I’d be too stiff to walk. So IF you can get the right dose for you, the benefits are well worth it, but some people just can’t.

I don’t think it matters much how you split the doses - I take 10mg with my first coffee, 10mg just after lunch, 20mg about teatime, and 20mg last thing at night.

So you could try doing the 4 lots of 5, but 5mg is a very small dose - usually only prescribed to beginners - so I would question whether you’d get much benefit at all. I’m sure if I took 5mg, it would be the same as taking nothing.

But only you know how you react, and it can take some trial and error to get right.

If it doesn’t suit you, you will have to go back and ask to try something different.

Tina

x

Just like Tina, I have a fairly high tolerance to Baclofen, but then I’ve been taking it for years. I was taking up to 80mg per day until I discovered Clonazepam for spasms. Now I’m on about 60mg per day. Our tolerance to various drugs is massively varied and sometimes it just takes time to get used to a drug and build up dosage very slowly. For example, years ago when I first tried Amitriptyline, I couldn’t cope with the morning after side effects. Later I was advised to take it at 7 or 8 o clock in the evening. I did this and found I was able to cope with the next morning. Now several years have passed and I can take it in the middle of the afternoon, last thing at night, pretty much any time of day and I’m fine.

So, if you’re having trouble with weakness while taking Baclofen, take it very very slowly, even go back a step and take less of it till you’re sure it’s not giving you bad side effects. Then increase little by little. If you never get past the weakness, I suggest you ask to swap onto another drug.

Its a brilliant drug if it works for you, but if it doesn’t, then don’t keep on with it. Muscle weakness is definitely something you need to keep to a minimum.

Sue

Tina, thank you so much for your reply. It was very helpful. Will persevere with the Baclofen for a while. The past two days have been better. Learning not to be afraid of taking the tablets. The problem with me is that I have always tried to avoid melds as far as possible. Having not had any drugs since diagnosed apart from the rare few days on steroids this is alien to me. Thanks again.

Lesley

Sue, many thanks for your advice. Last two days have been better. Since diagnosed only been on steroids 2/3 times and that was for only 3/4 days each time. Will carry on and if can cope on the small dose will stick to that. Many thanks again.

Lesley